Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Medications & Prescription Treatment

Recent escalations

  • By Robinfore

    Hi,

    I’m 25 years old and i have always had migraines. About a year ago I got prescribed sumatriptan and at first it was like a miracle drug, I took it as I felt the migraine coming up and it would always prevent my migraine from escalating. Also after taking sumatriptan i would go several days without having any form of headache/migraine. However as of late i feel like I have to take sumatriptan every day to prevent my migraine from escalever. I used to have migraines 2/3 times a week, and now i seem to get theating, which was not the case, m everyday (due to sumatriptan use?). Obviously i can take sumatriptan every day but i feel like that is not a solution, nor healthy to take 100-200mg of sumatriptan every day.
    I was wondering if anyone has some knowledge/expierence in this.

    I’m sorry if i’m not entirely clear on what i’m trying to explain as English is not my native language so feel free to ask 🙂

    Many thanks in advance

    reply
  • By glassmind

    Sumatriptan is recommended to take less than 10 times per month. The effects on your body natural serotonin system can be harmed. Talk to your doctor.

    reply
  • By josephinestar

    Hi Robinfore

    yep you sound like you are in MOH … the sumatriptan set up a cycle of need in your brain that requires the drug to stop the migraine. You will need to speak to whoever oversees your treatment about doing a detox as it stops any preventative meds you may be taking from being useful. if I sound like a know it all it is because I am about to undergo my second detox for just this reason. my first was 5 years ago and was done in hospital on a lignocaine drip to provide a buffer for pain and maxalon for the nausea. it took 10 days. I am doing this one at home as I feel confident of getting through it easier and I have an old dog I can’t leave. I have some buffers provided by my neuro and just need to watch dehydration in case of extreme conditions. hopefully you can catch it before it gets too bad.. it is worth doing as the drugs start to control your life as much as the migraine did … good luck and check in here it is a great resource to remind you you are not alone.

    reply
  • By Nancy Harris Bonk Moderator

    Hi Robinfore,

    I’m sorry to hear you are having an uptick in migraine attack frequency. The thing is when we have four or more severe migraine attacks a month, it’s time to discuss migraine prevention with the doctor. Sumatriptan is an abortive that stops the migraine process, but doesn’t prevent a migraine attack. These medications are designed to be taken at the first sign of a migraine attack and only two to three days a week. I would encourage you to speak with your doctor about how he can help you prevent so many attacks.

    No one here can tell you whether or not you have MOH, medication overuse headache, only a qualified medical professional can do that. There is some thinking that MOH may not be as wide spread as previously thought, but the book is still out on that.

    I hope that helps and look forward to hearing more from you,
    Nancy

    reply
  • By josephinestar

    I am sorry if you thought I was proposing that anyone do anything without consulting a professional first… I wouldn’t even attempt to do this ( my detox which I am currently in the middle of) without discussing and getting the full support of my Neurologist first. My GP is great but doesn’t understand the full needs like my specialist and she takes great care of me and has and does support me and give me any assistance to do these sorts of things. You definitely need someone to have your back at times like this. So again please don’t think I am advocating just leaping off the cliff of self determining treatment.

    reply
  • By Nancy Harris Bonk Moderator

    Hi josephinestar,

    Thank you for taking time to clarify your thoughts! We’re glad you shared them with us!

    I look forward to hearing more from you,
    Nancy

    reply